New Jersey, 2018Funnel Cloud in New Jersey, August 3, 2018
August 3, 2018 · NWS PHI · 1 event in 1 county or zone
Strong to severe thunderstorms moved northward across New Jersey ahead of a previously stalled long-wave trough that had begun to progress off to the east. Storms were progressive as they moved off to the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved northward across New Jersey ahead of a previously stalled long-wave trough that had begun to progress off to the east. Storms were progressive as they moved off to the north. Little to no damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 3:29 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 3:29 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
429 AM EDT Fri Aug 3 2018
.SYNOPSIS...
High pressure along with an associated upper level ridge remains
centered off the east coast through today while an upper level
trough remains to our west. The pattern becomes more progressive
tonight as the upper level trough finally moves east and crosses
through the region. High pressure should then dominate our area for
Sunday through the early part of next week before another upper-
level trough moves in by mid-week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The large-scale pattern featuring an upper trough to our west across
the Great Lakes/Mississippi Valley regions and downstream blocking
from strong high pressure over the western Atlantic has persisted
for several days. This setup holds into today although there will be
subtle changes that indicate the downstream rex block will start to
break down late in the day in response to a weak upper low (that was
previously trapped underneath the ridge) lifting northward around
the western periphery of the ridge.
Another muggy day (with dewpoints in the 70s and temperatures in the
80s) owing to the deep southerly flow that continues to transport
tropical moisture up the eastern seaboard can be expected. This
warm, moist airmass will support the development of showers and
thunderstorms, especially during peak heating hours this afternoon.
In a similar manner to recent days, the current thinking is deeper
convection should initiate along differential heating boundaries
that setup this morning on the southern/eastern flanks of eroding
stratus deck. This would focus initial storm development over the
Delmarva/NJ coastal plain and farther inland areas in SE PA during
the late this morning-early afternoon. This idea is supported by
CAMs although there is always inherent uncertainty in the location
of convective initiation when the setup is mesoscale driven.
Subsequent showers and storms should then tend to shift inland
across the higher terrain in the late afternoon and early evening
hours. This loosely organized complex of showers and storms is
expected to weaken after sunset while progressing northward across
NE PA and NW NJ later in the evening.
Similar to the past few days, the main storm threats will be locally
heavy rainfall and strong convective winds during the afternoon and
evening. The Flash Flood Watch remains in effect for our far western
zones in eastern PA (Berks Co., Lehigh Valley, southern Poconos).
Disorganized storm coverage and relatively progressive storm motion
are limiting factors for a flash flood threat during the day today
(but the risk does appear to increase tonight). Nonetheless, given
the very wet antecedent conditions, areas of poor drainage and
elevated stream beds will be vulnerable to excessive runoff and
flooding where downpours occur.&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The downstream ridge blocking will continue to break down, allowing
the upper trough to our west to finally progress eastward toward our
region overnight.
CAMs show an upstream convective complex, which organizes across the
higher terrain of northern VA, western MD and central PA this
afternoon, moving into our far western zones overnight. Given the
recent model trends toward a slower solution, this area of showers
and storms may not reach the Delaware Valley/I-95 corridor until
daybreak Saturday morning. The potential for moderate to isolated
pockets of heavy rainfall increases overnight across our far western
zones in eastern PA who are covered by the Flash Flood Watch.
Forecast soundings depict an environment that is conditionally
supportive of locally strong thunderstorm winds across our far
western zones overnight when a 45-kt southwesterly low-level jet
arrives. Despite the time of night, soundings from the 00Z NAM
indicate the potential for convective instability to be rooted near
the boundary layer, allowing for the possibility of stronger winds
aloft to mix down to the ground.
Muggy conditions will continue into the overnight hours with
temperatures and dewpoints in the 70s. Similar to what's happening
early this morning, clouds (both mid-level debris from earlier
convection and low-level stratus) should keep fog development rather
limited in coverage and in density.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday through Monday...
An organized area of showers and thunderstorms should be ongoing
Saturday morning as an area of low pressure moves through. With
PWATS over 2 inches, very heavy rainfall with the potential for
flash flooding will remain a concern...especially for areas
north and west of I-95. In fact, the latest trends in forecast
guidance have been for this system to move through a little
slower. As the low moves north and east, expect the back edge of
the heavier, steadier precip to move through west to east
across eastern PA through the morning before clearing NJ and the
Delmarva through the early part of the afternoon. Thus by late
afternoon, most areas should see at least some sun breaking out
in the system's wake. However this will lead to further
instability and as the upper trough axis will still be to the
west a few additional spottier showers/storms will be possible.
Expect highs generally in the mid to upper 80s except a bit
cooler right along the coast and over the southern Poconos.
Humidity will also remain high with dew points remaining above
70.
Saturday night into Sunday, upper level trough finally moves east
with transient upper level ridging moving in as the center of high
pressure at the surface shifts more to the south. This cuts off the
supply of deep moisture so expect a mainly sunny and hot, humid day
for Sunday with highs mainly in the upper 80s to low 90s. Once
again, sea breezes will keep the shore a bit cooler with temps also
several degrees cooler in the southern Poconos.
Sunday night into Monday, ridge axis begins to shift off to the east
leading to the return of SW flow aloft ahead of the next trough
which will eventually bring in more moisture with
showers/storms returning. However expect mainly clear, dry
weather to persist Sunday night and for the most part right
through Monday...though late day a few isolated showers/storms
will be possible over parts of eastern PA into the Delmarva.
Temps will be similar to Sunday if not a degree or two warmer
with continuing high humidity.
Monday night through Thursday...
The pattern will generally trend back toward a more unsettled
pattern as a mean upper level trough sets up once again over the
midwest extending into the eastern Great Lakes. This will bring the
return to a more moist deep layer flow from the SW favoring better
chances for showers/storms. However current indications are this
trough may not be quite as deep this time around and moisture may
also end up getting more shunted to our south at times depending on
the speed and position of a cold frontal boundary as it moves south.
In terms of the details, upper trough digs into the Great Lakes
Monday night through Tuesday with an associated surface low moving
from Ontario to Quebec dragging a cold front toward the area. This
will bring a return to scattered showers/storms by Tuesday afternoon
with the best chances for this looking to be N/W of the I-95
corridor. Forecast confidence decreases beyond this time since
forecast models diverge in terms of their handling of the front. The
GFS tries to push the front through to our south by Wednesday which
would keep conditions mainly dry while the ECMWF hangs the front up
farther north over the area through Thursday. For this reason, will
keep chance POPs in the forecast through Wednesday and Thursday.
Temperatures look to remain near or a little above average through
this period with humidity also tending to remain fairly
high...especially if the front fails to push through.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
This morning...Stratus has resulting in MVFR CIGs at times
across the I-95 TAF sites as well as ABE and RDG. This stratus
may expand toward ACY and MIV around sunrise and into mid
morning. Improvement to VFR is generally expected late morning
and early afternoon as mixing deepens and CIGs increase. Light
and variable winds will become S-SW 4-8 kt mid to late morning.
This afternoon and evening...Predominately VFR. However,
scattered showers and storms will bring the risk of temporary
MVFR or IFR restrictions. S-SW winds increase to 8-12 kt this
afternoon with gusts to 20 kt possible, especially along and
S/E of KPHL.
Late tonight into early Saturday morning...Flight restrictions
likely with a complex of showers and storms forecast to approach
from the west late. MVFR CIGs possible overnight with stratus
developing in advance of the precip.
OUTLOOK...
Saturday...Showers and storms likely into the morning bringing
associated restrictions. By the afternoon, just looking at lingering
isolated showers/storms so mainly VFR.
Saturday night through Tuesday...mainly VFR.
&&
.MARINE...
SCA cancelled for northern coastal waters of NJ as seas have
dropped below 5 ft overnight. Winds and seas expected to stay
below SCA criteria today and tonight. Locally higher winds and
waves possible with storms this afternoon.
OUTLOOK...
Marginal SCA conditions will be possible Saturday as a low pressure
system moves through north of the waters. This will also bring
showers/storms across the waters which could bring locally stronger
winds along with reduced visibilities. Beyond this time, sub SCA
conditions with generally fair weather can be expected Saturday
night through Tuesday.
RIP CURRENTS... There is a moderate risk for the formation of
dangerous rip currents at the NJ and DE beaches today. Breezy
(10-15 mph) S-SW winds and 4 ft medium-period (6-7 sec) swells
continue to be the main drivers for this moderate risk. There is
also a background long period (15 sec) SE swell that could enhance
the risk.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ054-055-
060>062.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Fitzsimmons
Near Term...Klein
Short Term...Klein
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Klein
Marine...Fitzsimmons/KleinHazardous weather outlook, Aug 3, 2:46 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Fri Aug 3 2018
PAZ054-055-060>062-040800-
Carbon-Monroe-Berks-Lehigh-Northampton-
346 AM EDT Fri Aug 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ070-
071-101>106-040800-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected this afternoon into
early this evening and may produce very heavy downpours leading to
urban, small stream, and poor drainage flooding in spots. Additional
showers and storms are likely overnight bringing a further risk of
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy Showers and thunderstorms will likely continue into Saturday
morning before moving out by the afternoon bringing a continuing
potential for flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ003-NJZ013-020>023-027-040800-
Inland Sussex-Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
The probability of widespread hazardous weather is low for today and
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-040800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-040800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Funnel Cloud, Morris
- When
- August 3, 6:41 AM EST to 6:42 AM EST
- Where
- Morris County, Green Pond
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -74.480
A video was shared showing a water spout over Green Pond. Time estimated from weak rotation on radar. No damage or injuries were reported. Reporter states water spout lasted for about one minute.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763231.